Gini estimation under infinite variance

Andrea Fontanari, Pasquale Cirillo

Research output: Contribution to journalArticleScientificpeer-review

6 Citations (Scopus)

Abstract

We study the problems related to the estimation of the Gini index in presence of a fat-tailed data generating process, i.e. one in the stable distribution class with finite mean but infinite variance (i.e. with tail index α∈(1,2)). We show that, in such a case, the Gini coefficient cannot be reliably estimated using conventional nonparametric methods, because of a downward bias that emerges under fat tails. This has important implications for the ongoing discussion about economic inequality.We start by discussing how the nonparametric estimator of the Gini index undergoes a phase transition in the symmetry structure of its asymptotic distribution, as the data distribution shifts from the domain of attraction of a light-tailed distribution to that of a fat-tailed one, especially in the case of infinite variance. We also show how the nonparametric Gini bias increases with lower values of α. We then prove that maximum likelihood estimation outperforms nonparametric methods, requiring a much smaller sample size to reach efficiency. Finally, for fat-tailed data, we provide a simple correction mechanism to the small sample bias of the nonparametric estimator based on the distance between the mode and the mean of its asymptotic distribution.
Original languageEnglish
Pages (from-to)256-269
Number of pages14
JournalPhysica A: Statistical Mechanics and its Applications
Volume502
DOIs
Publication statusPublished - 2018

Keywords

  • Gini index
  • Inequality measure
  • Size distribution
  • Extremes
  • α-stable distribution

Fingerprint

Dive into the research topics of 'Gini estimation under infinite variance'. Together they form a unique fingerprint.

Cite this